question-icon

What makes Metoprolol become ineffective in lowering increased heart rate and does Lasix cause tachycardia?

default
Posted on Thu, 11 Oct 2018
Question: My mother who has afib. has been taking metoprolol to lower her pulse rate. Normally, when she takes 100 mg., her pulse rate is in the 80s. However, its been in the upper 90 s to lower 100s. This morning she took 100mg and it did nothing still in the 98-100 range. Later in the evening gshe took an additional 50mg, and four hours later, it did nothing to lower her pulse rate. I am just wondering why the meroprolol did not lower her rate? Also, her doctor increased her lasix from 20 to 40 mg. Could the lasix be causing this? Should she be concerned with a heart rate that high? Thank you.
doctor
Answered by Dr. Bhanu Partap (31 minutes later)
Brief Answer:

Nothing to worry about.

Detailed Answer:

Hello!

After reading the medical details provided by you I understand your concern for your mother's health and I would like to tell you that it's a good thing that she is not in AF as of now.

Regarding heart rate I would like to tell you that it depends upon many factors like the emotional state, stress, anxiety, physical activity, intake of caffeine containing substances.

So as of now I would suggest you not to bother for it, also the normal limits are between 60 to 100 beat per min.

No lasix do not cause tachycardia.

No need to worry as I said stress and anxiety also increases heart rate.

I hope this information will relieve your worries. Let me know if I can assist you further.

Kind regards,
Dr Bhanu partap
Cardiologist
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Bhanu Partap (16 minutes later)
She is in afib now. And her no has been in high 90 s to 100 at rest. The 150mg of metoprolol did nothing to lower her pulse rate, as it is still in the same rate it was in this morning 98-100. Why do you think metoprolol isn't working?
doctor
Answered by Dr. Bhanu Partap (7 hours later)
Brief Answer:

Hello Again.

Detailed Answer:

Hello!

So basically it's AF with fast ventricular rate. See if total 150mg is not controlling the heart rate then we need to increase the dose to 100 mg twice daily.

Also keep monitoring the heart rate.

AF is basically a rhythm abnormality which overrides the capacity of sinus node there by sometime making it resistant to action of beta blockers.

Hope this will answer your query.

Kind Regards,
Dr Bhanu partap
Cardiologist
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Bhanu Partap

Cardiologist

Practicing since :2010

Answered : 3908 Questions

premium_optimized

The User accepted the expert's answer

Share on
What makes Metoprolol become ineffective in lowering increased heart rate and does Lasix cause tachycardia?

Brief Answer: Nothing to worry about. Detailed Answer: Hello! After reading the medical details provided by you I understand your concern for your mother's health and I would like to tell you that it's a good thing that she is not in AF as of now. Regarding heart rate I would like to tell you that it depends upon many factors like the emotional state, stress, anxiety, physical activity, intake of caffeine containing substances. So as of now I would suggest you not to bother for it, also the normal limits are between 60 to 100 beat per min. No lasix do not cause tachycardia. No need to worry as I said stress and anxiety also increases heart rate. I hope this information will relieve your worries. Let me know if I can assist you further. Kind regards, Dr Bhanu partap Cardiologist